Stopping Bone Drug Cuts Risk of Second Thigh Fracture: Study
THURSDAY, Feb. 9 (HealthDay News) -- People who suffer a rare type of fracture of the thigh bone while taking bone-building drugs known as bisphosphonates can cut the risk of a second fracture by discontinuing the medication, a new study says.
Bisphosphonates such as Fosamax, Boniva and Actonel are often prescribed for postmenopausal women or people taking steroid medications to prevent or slow the bone-weakening disease osteoporosis. But the drugs have been linked to a small risk of unusual fractures of the femur. One out of 1,000 taking the drugs for six years will suffer such a fracture, the researchers said.
For the study, the researchers examined femur fracture records for patients older than 45 from a large California insurer. Over two years, they found 126 patients reportedly taking bisphosphonates suffered an atypical femur fracture.
Of those patients, 41.2 percent who continued taking the drugs suffered a second femur fracture in the other thigh three or more years later. In contrast, 19.3 percent of those who stopped taking the medication had a similar break. Overall, the study revealed, subsequent atypical femur fractures dropped by 53 percent -- more than half -- when patients stopped taking bisphosphonates after the first break.
"The risk of a contralateral atypical femur fracture [on the opposite side] increases over time if the bisphosphonates are continued," said lead investigator Dr. Richard Dell, a researcher in the department of orthopedics at Kaiser Permanente.
"Based on these observations, we recommend discontinuing bisphosphonate use as soon as possible after the initial atypical femur fracture has occurred," Dell said in a news release from the American Academy of Orthopaedic Surgeons.
The study authors speculated that bisphosphonates may disrupt the bone remodeling process, whereby bones replace old tissue with healthy new bone tissue. The result might be brittle bones that break more easily. In these cases, the femur is at particular risk.
Patients on bisphosphonates who suffer this rare femur fracture also need ongoing evaluation since they remain at greater risk for another break, Dell added. They probably should use another osteoporosis medication, he said.
The findings were slated for presentation Wednesday at the annual meeting of the American Academy of Orthopaedic Surgeons in San Francisco.
Research presented at medical meetings should be considered preliminary until published in a peer-reviewed medical journal.
The U.S. National Institutes of Health provides more information on osteoporosis.
SOURCE: American Academy of Orthopaedic Surgeons, news release, Feb. 8, 2012Related Articles
- Study Supports Benefit of Widely Used Glaucoma Drug
December 18, 2014
- Severe Hot Flashes During Menopause May Raise Hip Fracture Risk Later: Study
December 18, 2014
Learn More About Sharp
Sharp HealthCare is San Diego's health care leader with seven hospitals, two medical groups and a health plan. Learn more about our San Diego hospitals, choose a Sharp-affiliated San Diego doctor or browse our comprehensive medical services.
Copyright ©2012 HealthDay. All rights reserved.